Distinct Phenotype of Hepatotoxicity Associated With Illicit use of Anabolic Androgenic Steroids

M. Robles-Diaz; A. Gonzalez-Jimenez; I. Medina-Caliz; C. Stephens; M. García-Cortes; B. García-Muñoz; A. Ortega-Alonso; E. Blanco-Reina; R. Gonzalez-Grande; M. Jimenez-Perez; P. Rendón; J. M. Navarro; P. Gines; M. Prieto; M. Garcia-Eliz; F. Bessone; J. R. Brahm; R. Paraná; M. I. Lucena; R. J. Andrade

Disclosures

Aliment Pharmacol Ther. 2015;41(1):116-125. 

In This Article

Abstract and Introduction

Abstract

Background We have observed an increase in hepatotoxicity (DILI) reporting related to the use of anabolic androgenic steroids (AAS) for bodybuilding.

Aim To characterise phenotype presentation, outcome and severity of AAS DILI.

Methods Data on 25 cases of AAS DILI reported to the Spanish (20) and Latin-American (5) DILI Registries were collated and compared with previously published cases.

Results AAS DILI increased from representing less than 1% of the total cases in the Spanish DILI Registry in the period 2001–2009 to 8% in 2010–2013. Young men (mean age 32 years), requiring hospitalisation, hepatocellular injury and jaundice were predominating features among the AAS cases. AAS DILI caused significantly higher bilirubin values independent of type of damage when compared to other drug classes (P = 0.001). Furthermore, the cholestatic AAS cases presented significantly higher mean peak bilirubin (P = 0.029) and serum creatinine values (P = 0.0002), compared to the hepatocellular cases. In a logistic regression model, the interaction between peak bilirubin values and cholestatic damage was associated with the development of AAS-induced acute kidney impairment (AKI) [OR 1.26 (95% CI: 1.035–1.526); P = 0.021], with 21.5 ×ULN being the best bilirubin cut-off point for predicting AKI risk (AUCROC 0.92). No fatalities occurred.

Conclusions Illicit recreational AAS use is a growing cause of reported DILI that can lead to severe hepatic and renal injury. AAS DILI is associated with a distinct phenotype, characterised by considerable bilirubin elevations independent of type of damage. Although hepatocellular injury predominates, acute kidney injury develops in cholestatic cases with pronounced jaundice.

Introduction

Anabolic androgenic steroids (AAS) are synthetic derivatives of testosterone whose medical indications are mainly male hypogonadism, breast cancer, anaemia and hereditary angioneurotic oedema. However, several AAS such as stanozolol, methyltestosterone, oxandrolone, fluoxymesterone and danazol are also used without medical supervision for performance enhancement and muscle building purposes due to their anabolic effects, stimulating protein synthesis and positive nitrogen balance.[1] When used for muscle building, AAS are mainly administered in cycles of 2–14 weeks alternated with 2–4 weeks of drug-free cycles.[2] The use of AAS products without a prescription from a licensed physician is illegal in most countries, including Spain. Nonetheless, illicit use of AAS products among body builders and young athletes (mainly males) appears to be growing both in the professional setting and the recreational field.[3] It is believed that the illicit consumption of AAS currently exceeds the therapeutic use, although no official data are available on illicit AAS usage. Testosterone derivatives can be potentially harmful when taken unsupervised or as illegal derivatives. This lead the US Food and Drug Administration to issue a public health warning on bodybuilding products marketed as containing steroids or steroid-like substances in 2009.[4] Health hazards related to anabolic steroid use include cardiac hypertrophy,[5] mental health problems[6] and a variety of liver disorders including intrahepatic cholestasis,[7] hepatitis,[8] adenoma,[9] hepatocellular carcinoma[10] and hepatic peliosis, a rare form of sinusoidal dilatation.[11]

To date, only isolated case reports and smaller case series of AAS-induced liver injury (AAS DILI) have been reported. As we have observed an increase in the reporting rate of AAS DILI cases to the Spanish DILI Registry, we aimed to analyse the reported frequency of AAS hepatotoxicity over the years in this database and the recently set up Spanish–Latin-American DILI Network as well as to characterise the clinical signature and severity of this form of hepatotoxicity.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....